Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Birmingham, AL

March 15, 2001Elmore County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2001, 1:46 AM CST for Elmore County, Tallapoosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 15, 2001, 1:46 AM CST (07:46 UTC)
Expired
Mar 15, 2001, 2:15 AM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elmore County, AL, Tallapoosa County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 9:30 PM CSTTornado WatchSPC6 hr
Mar 15, 1:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 150749 CCA
SVRBHM

ALC051-123-150815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELMORE COUNTY IN ALABAMA
  TALLAPOOSA COUNTY IN ALABAMA

* UNTIL 215 AM CST

* AT 142 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF DADEVILLE...MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WALNUT HILL  
  AND CAMP HILL.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOW%S...VEHICLES AND MOBILE HOMES.

LAT...LON 3270 8601 3250 8595 3274 8560 3304 8565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 10:15 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 14, 10:15 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1015 PM CST WED MAR 14 2001

UPDATED ZONES...MAIN CONTENT CHANGE WAS FOR TORNADO WATCH COVERING
SOUTHERN TIER OF COUNTIES. REMAINDER OF FORECAST PACKAGE LOOKS ON
LINE WITH ONGOING CONDITIONS.

SURFACE LOW DEVELOPING ALONG THE EASTERN LOUISIANA COAST WILL MOVE
INTO SOUTH CENTRAL ALABAMA BY 12Z AND BEGIN FILLING AS IT ENTERS
GA. TOR WATCH COVERS AREA GENERALLY SOUTH OF A LIVINGSTON TO AUBURN
LINE. NORTHWARD EXTENT OF SEVERE IS THE QUESTION ATTM...WITH LOW
LEVELS VERY STABLE AND DEWPOINTS NEAR 50. RAINFALL COULD ADD UP
ACROSS THE AREA BUT BELIEVE AMOUNTS WILL REMAIN BELOW FFG...BUT
WILL MONITOR AREA FOR HEAVY RAIN IN SHORT PERIOD OF TIME.

75

.BHM...NONE.

In the hours before

Special weather statement, Mar 15, 12:49 AM CST, 57 minutes before
ALZ030>033-040>050-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1249 AM CST THU MAR 15 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 66...

  DALLAS...GREENE...HALE...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 66
WHICH IS IN EFFECT UNTIL 300 AM...

  AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...PIKE...RUSSELL...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:03 AM CSTSevere Thunderstorm WarningBMXChambers, Lee42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.